Alert archive / Nebraska / Special Weather Statements in 2024
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Jul 3, 2024, 6:21 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2024, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 3, 2024, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.50 in
- Wind
- 55
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:35 PM CDT | TORNADO | 11 S Arnold, NE | Weak tornado reported from Custer Co EM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
837
WWUS83 KLBF 032321
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Wed Jul 3 2024
NEZ038-059-040000-
Custer NE-Lincoln NE-
621 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES THROUGH 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Brady to near Maxwell to
Dickens. Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Brady around 625 PM CDT.
Other locations impacted by these storms include Jeffrey Canyon State
Wildlife Management Area, Cottonwood Canyon State Wildlife Management
Area, Keith, Etna, Vroman, and Somerset.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 184 and 207.
Highway 83 between mile markers 57 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and southwestern Nebraska.
&&
LAT...LON 4083 10109 4132 10027 4113 9992 4104 10005
4105 10022 4092 10023 4083 10036 4074 10084
TIME...MOT...LOC 2320Z 334DEG 43KT 4122 10031 4106 10057 4082 10099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:29 PM CDT, 3 hours 52 minutes earlier. Its key messages:
- Strong to severe thunderstorms will threaten early Independence Day activities Wednesday evening into early Thursday with large hail, damaging winds, and a tornado or two all possible.
- Locally heavy rainfall will be possible tonight, favoring areas north of Highway 2.
- Rain and thunderstorm chances return to the area Saturday into Sunday with the threat for severe weather uncertain.
Area forecast discussion, Jul 3, 2:29 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 229 PM CDT Wed Jul 3 2024 .KEY MESSAGES... - Strong to severe thunderstorms will threaten early Independence Day activities Wednesday evening into early Thursday with large hail, damaging winds, and a tornado or two all possible. - Locally heavy rainfall will be possible tonight, favoring areas north of Highway 2. - Rain and thunderstorm chances return to the area Saturday into Sunday with the threat for severe weather uncertain. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 228 PM CDT Wed Jul 3 2024 Immediate concern focuses on the threat for severe weather across much of western and central Nebraska through late tonight. Expansive troughing stretching from the Hudson Bay southwest into the northern Rockies. Meanwhile, strong ridging remains in place across the southeast CONUS with strong ridging working onto the West Coast that will have large implications in the extended forecast. For Wednesday afternoon and evening...thunderstorms are ongoing across much of the Sandhills into the central Panhandle. Early activity was largely driven by broad warm air advection. Storms developed in an environment with steep mid-level lapse rates promoting moderate instability. Even so, storms were fairly pulsey in nature with some instances of small hail being noted. On the backside of departing high pressure, southerly flow has reestablished itself across our western zones with southerly winds observed at IML/OGA. This is helping reinforce low-level moisture with dew points in the middle 50s but upstream observations show low to middle 60s dew points working in. With increasing mid-level lapse rates likely exceeding 7 C/km by late afternoon and approaching 8.5 C/km overtop increasing low-level moisture, instability should continue to climb with MLCAPE values progged to reach the 2500-3500 j/kg range. Fairly steady h5 flow will support deep layer shear of 30 to 40 knots, more than sufficient for updraft organization. Forecast hodographs show fairly long and straight shear profiles supportive of splitting supercells. Strong low-level storm inflow would be supportive of larger updrafts with large CAPE values in the hail growth zone. Shear aloft, explicitly the 2-7km layer, drops off with eastward extent and so the greatest environment for hail should be early in the event for areas west of Highway 83. SPC Mesoanalysis depicts the greatest DCAPE values across southwest Nebraska and this is likely south of the effective instability gradient working across the Sandhills. This is likely where the greatest concern exists for surface based supercells capable of damaging wind gusts. As the evening low-level jet increases, hodograph curvature and length will increase with an increasing threat for a tornado or two. This threat will be greatest in storms remaining discrete. Eventually, cold pool mergers should promote upscale growth into a west to east moving MCS by early this evening. This is likely when the damaging wind threat will maximize with various hi-res guidance showing good signals of wind gusts at the surface. Storms should congeal and quickly track east out of the area by Midnight tonight. Behind this round of thunderstorms, a cool front will drop south into the area with a second round of strong to briefly severe thunderstorms possible. Moderate instability will remain in place with strong deep-layer shear lingering. Forcing should be stronger with this round and so have a second round of Definite (75%+) PoPs to account for this in the Sandhills. Believe these storms would be elevated with poor low- level lapse rates and thus be mainly a large hail threat. This will need to be monitored closely as should these storms remain surface based, all hazards will remain in place. With the potential for two rounds of thunderstorms impacting a few locations, can't rule out the threat for locally heavy rainfall. HREF ensemble guidance paints fairly widespread 1-2" amounts across the northern Sandhills with generally 0.50-1.50" for areas further south. While widespread Flash Flooding is not anticipated as indicated by the Weather Prediction Center Marginal Risk Excessive Rainfall Outlook, localized flooding is plausible and folks camping for the holiday should be cognizant of the overnight threat of severe weather as well as heavy rain. Independence Day...morning rain and thunderstorms will likely be ongoing to start the July 4th holiday in our east. Quick approaching h5 trough axis will shunt everything east quickly though with most activity likely wrapping up by midday. As an h5 low takes shape across eastern South Dakota during the afternoon, will need to monitor the potential for wrap around rain with general thunderstorms working into our far northern zones along the South Dakota border. Have kept PoPs limited to Chance (< 30%) to account for lingering uncertainty in southward extent. Partly to mostly cloudy skies with northerly winds should help keep temperatures on the cooler side with afternoon highs only in the 70s to low 80s or nearly 15 degrees below normal for early July. Dry conditions will be expected for most locations for the bulk of the Holiday daytime with little to suggest celebrations will be threatened at all by hazardous weather. Quiet conditions continue into the overnight with lows Thursday night falling into the 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 228 PM CDT Wed Jul 3 2024 Friday through Sunday...deepening low pressure aloft will settle across the western Great Lakes by early Friday. Mid-level subsidence within amplifying northwesterly flow across the northern Plains will herald a quiet day for Friday in the local area. This is aided by modest high pressure nosing in from the west. Westerly downsloping flow, normally favorable for compressional heating, will struggle to boost daytime as h85 temperatures remain near to slightly below normal climatological values. Fairly decent mixing of the boundary layer is still expected as flow in the lowest 2km remains unidirectional. This should help support mild temperatures under partly cloudy skies during the afternoon with values ranging from the middle 70s northeast to middle 80s southwest. A few modest disturbances will traverse the region within the northwest flow. These should reintroduce at least some low-end PoPs each day Saturday and Sunday. Varying degrees of magnitude of these mid-level features casts some uncertainty on expanse of precipitation chances. Because of this, will maintain Slight Chance (< 35%) categories initially with the upper-level disturbance Saturday and the trailing cool front early Sunday. Highs on Saturday will recover to the middle to upper 80s, but fall again within a modest CAA regime post- frontal Sunday with forecast highs generally in the 70s and low 80s. Cannot completely rule out the threat for severe weather on Saturday as ample instability and deep-layer shear will be in place. The local area will likely reside just west of the greatest overlap of instability and shear. Folks should monitor this potential in the coming days, especially as many remain out for the post-holiday weekend. Monday and beyond...the extended forecast will be dominated by high amplitude ridging situated upstream with broad north-northwesterly flow across the central and northern Plains. Even with this in place, the associated thermal ridge with the aforementioned large scale high pressure to the west should remain west of the forecast area. Temperatures at h85 will generally favor near to below normal values as a wave of Canadian high pressure systems drop south through the region. This in tandem with the lack of any appreciable mid-level disturbance within a anomalously dry environment will support generally dry conditions for Days 5 through 7. Signals for any large-scale system impacting the immediate area are hard to come by. Ensemble guidance, including the NBM by way of the EPS/GEFS solutions, show very limited probabilities for rain with generally less than 20% of ensemble members from respective suites showing 0.1" or more QPF for any particular day. At the same time, as upper- ridging strengthens, the thermal ridge will encompass more of the central Rockies and eventually the High Plains towards the middle and end of next week. This translates to moderating temperatures with a return to seasonable values likely by Tuesday/Wednesday and potentially reach above normal values by Thursday/Friday. This is reflected well in the latest Climate Prediction Center showing below normal temperatures favored for the 6-10 Day outlook but flipping to above normal temperatures favored for the 8-14 Day outlook with below normal precipitation favored for both outlooks. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1231 PM CDT Wed Jul 3 2024 Multiple rounds of showers and thunderstorms are expected across western and north central Nebraska this afternoon and evening. For the most part, VFR conditions should prevail, however, areas of showers and thunderstorms may bring MVFR to brief IFR conditions. Timing for precipitation is based on the highest confidence in PoPs, but amendments may be required depending on when and where storms initiate. As thunderstorms clear out, showers and stratus is likely to linger through the morning hours, before skies are expected to clear up. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Richie
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 329 PM CDT Wed Jul 3 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-042030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Wed Jul 3 2024 /229 PM MDT Wed Jul 3 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Rest of this afternoon and Tonight. Severe thunderstorms are ongoing across portions of western and north central Nebraska. Damaging winds, large hail 2 inches or greater in diameter, and a few tornadoes are all possible, along with heavy rainfall that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Beyond Wednesday night, there are additional chances for a few thunderstorms at times, though the severe threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 3, 5:41 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
541 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tstm Wnd Gst Lemoyne 41.28N 101.80W
07/03/2024 M57 MPH Keith NE Mesonet
&&Local storm report, Jul 3, 5:45 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
545 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Hail 2 E Eli 42.93N 101.39W
07/03/2024 E0.50 Inch Cherry NE Public
Report from mPING: Half-inch (0.50 in.).
&&
AVLocal storm report, Jul 3, 5:59 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
559 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Gst 1 E Grant 40.84N 101.70W
07/03/2024 M49 MPH Perkins NE Public
&&Local storm report, Jul 3, 6:17 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
617 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 2 NNW Grant 40.87N 101.73W
07/03/2024 M53 MPH Perkins NE AWOS
AWOS station KGGF Grant Airport.
&&Local storm report, Jul 3, 6:18 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
618 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Hail 2 WSW Brandon 40.79N 101.97W
07/03/2024 E1.50 Inch Perkins NE Trained Spotter
Spotter report of ping pong ball sized hail.
&&
CRSpecial weather statement, Jul 3, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Wed Jul 3 2024
NEZ038-059-040000-
Custer NE-Lincoln NE-
621 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES THROUGH 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Brady to near Maxwell to
Dickens. Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Brady around 625 PM CDT.
Other locations impacted by these storms include Jeffrey Canyon State
Wildlife Management Area, Cottonwood Canyon State Wildlife Management
Area, Keith, Etna, Vroman, and Somerset.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 184 and 207.
Highway 83 between mile markers 57 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and southwestern Nebraska.
&&
LAT...LON 4083 10109 4132 10027 4113 9992 4104 10005
4105 10022 4092 10023 4083 10036 4074 10084
TIME...MOT...LOC 2320Z 334DEG 43KT 4122 10031 4106 10057 4082 10099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:27 PM CDT | Special Weather Statement | LBF | Cherry | 33 min |
| Jul 3, 12:37 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Jul 3, 1:16 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jul 3, 1:41 PM CDT | Special Weather Statement | LBF | Cherry | 49 min |
| Jul 3, 1:46 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 44 min |
| Jul 3, 2:07 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Jul 3, 2:11 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
| Jul 3, 2:24 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 51 min |
| Jul 3, 2:27 PM CDT | Special Weather Statement | LBF | Cherry | 48 min |
| Jul 3, 2:49 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Jul 3, 3:05 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 40 min |
| Jul 3, 3:10 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jul 3, 3:14 PM CDT | Tornado Warning | LBF | Cherry | 46 min |
| Jul 3, 3:24 PM CDT | Special Weather Statement | LBF | Grant | 51 min |
| Jul 3, 3:31 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 44 min |
| Jul 3, 3:33 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker, Thomas | 42 min |
| Jul 3, 3:40 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Hooker | 39 min |
| Jul 3, 3:52 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Jul 3, 4:09 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jul 3, 4:10 PM CDT | Special Weather Statement | LBF | Thomas | 50 min |
| Jul 3, 4:27 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 48 min |
| Jul 3, 4:57 PM CDT | Special Weather Statement | LBF | Keith | 48 min |
| Jul 3, 5:04 PM CDT | Special Weather Statement | LBF | Blaine, Brown | 41 min |
| Jul 3, 5:14 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 46 min |
| Jul 3, 5:37 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 53 min |
| Jul 3, 5:39 PM CDT | Special Weather Statement | LBF | Blaine, Brown, Rock | 51 min |
| Jul 3, 5:40 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 50 min |
| Jul 3, 5:44 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 46 min |
| Jul 3, 5:55 PM CDT | Areal Flood Advisory | LBF | Keith | 3 hr |
| Jul 3, 6:17 PM CDT | Areal Flood Advisory | LBF | Perkins | 7 hr |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 52 min |
| Jul 3, 6:27 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 48 min |
| Jul 3, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 41 min |
| Jul 3, 6:36 PM CDT | Areal Flood Advisory | LBF | Frontier, Lincoln | 3 hr |
| Jul 3, 6:37 PM CDT | Areal Flood Advisory | LBF | Perkins | 4 hr |
| Jul 3, 6:39 PM CDT | Tornado Warning | LBF | Custer | 36 min |
| Jul 3, 6:52 PM CDT | Special Weather Statement | LBF | Custer | 38 min |
Nearby
Special Weather Statements in Nebraska, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.